Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS Kansas City, MO

April 2, 2015Cass County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 2, 2015, 9:55 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2015, 9:55 PM CDT (02:55 UTC)
Expired
Apr 2, 2015, 10:15 PM CDT
In force
20 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Miami County, KS, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 9:58 PM CDTHAIL 110 Se Paola, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KEAX 030255
SVREAX
KSC121-MOC037-030315-
/O.NEW.KEAX.SV.W.0008.150403T0255Z-150403T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CDT THU APR 2 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1015 PM CDT

* AT 950 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  OSAWATOMIE...AND MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  DREXEL...FREEMAN...NEW LANCASTER AND WEST LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3855 9496 3866 9451 3848 9447 3848 9461
      3844 9461 3842 9494
TIME...MOT...LOC 0255Z 259DEG 38KT 3850 9480

HAIL...1.00IN
WIND...<50MPH

$$

LG
1 follow-up statement
001 
WWUS53 KEAX 030310
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT THU APR 2 2015

KSC121-MOC037-030315-
/O.CON.KEAX.SV.W.0008.000000T0000Z-150403T0315Z/
MIAMI KS-CASS MO-
1010 PM CDT THU APR 2 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
CASS AND EAST CENTRAL MIAMI COUNTIES UNTIL 1015 PM CDT...

 AT 958 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 10 
MILES SOUTHEAST OF PAOLA.

AT 1004 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DREXEL...AND
MOVING EAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
FREEMAN AND WEST LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3848 9461 3843 9475 3859 9480 3866 9451
      3848 9447
TIME...MOT...LOC 0308Z 259DEG 38KT 3853 9462

HAIL...1.00IN
WIND...<50MPH

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 5:42 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 2, 5:42 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT Thu Apr 2 2015

.DISCUSSION...
Issued at 415 PM CDT THU APR 2 2015

Tonight - Friday:

A frontal boundary which passed southeast through the CWA this
morning lies from southeast KS through east central MO. Scattered
convection will initially form along this boundary late this
afternoon and early evening. However, our weather will likely be
dictated by a stationary h8 front which is progged to lie across the
southern CWA.

Increasing isentropic ascent on the 300K and 305K surfaces will
allow better moisture and weak instability to flow northward into
the CWA overnight. Satellite imagery shows rapid drying occurring
through the Central Rockies into northwest KS indicating the
presence of a pronounced upper level jet streak. Operational models
indicate a 130-140kt 250mb jet max will stretch eastward through MO
tonight/Friday allowing strung out energy to flow eastward.
Initially model soundings indicate extensive/thickening mid cloud
production and skinny CAPE. A very dry sub-cloud region will
initially absorb the precipitation which falls across KS and western
MO later this evening but believe the the sounding will saturate
faster than anticipated due to the moderately strong isentropic
ascent and jet energy. Have increased PoPs later this evening and
through the night into Friday morning to support the above scenario.

Will also need to keep an eye out for small scale bowing segments
which the HRRR zips ese across central KS and west central MO late
this evening. The HRRR as well as a couple of other short-range
convective allowing models have generated such systems. With 0-6km
shear of 60-70kts any such storm will have the potential to generate
damaging winds and low-end severe hail.

The rain will end from west to east Friday morning and exit the
eastern CWA by early afternoon. increasing surface pressure gradient
will generate strong/gusty winds for most of the day and keep
temperatures well below average.

Saturday - Sunday:

Still expect a rather quiet weekend with weak ridging aloft with
southerly boundary layer winds. Sunday max temperatures may be too
pessimistic but is based on increasing cloud cover as an upper
system tracks through KS/OK. Could see some light precipitation nose
into the southern CWA later in the day Sunday.

Sunday night - Thursday:

Medium range models continue to support the unsettled pattern
referred to yesterday for this period. A general upper trough set up
over the western U.S and pressure falls over the Southern/Central
Plains will allow a warm sector to set up east of the Rockies with
the southerly low-level jet tapping into the moisture from the Gulf
of Mexico. A frontal boundary with a pronounced dry slot over the
plains looks like the finishing touches for a typical set-up for
severe weather. Timing is difficult this far out but suspect there
will be one or two days where severe storms could visit our CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 525 PM CDT THU APR 2 2015

VFR conditions initially, though cloud cover will begin to creep in
as the evening progresses. A wave of activity will push through
overnight, with mostly light rain expected, though nearby convective
activity to the south may lead to some isolated thunderstorms.
Expecting to see MVFR cigs by early Friday morning. Precip will exit the
area early Friday afternoon, though strong backing winds with gusts up
to 25 kts to 30 kts will persist through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...MJ
AVIATION...Welsh
Hazardous weather outlook, Apr 2, 4:58 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT THU APR 2 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-032200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
458 PM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY SOUTH OF
 HIGHWAY 50. SOME STORMS COULD BE STRONG WITH GUSTY WINDS...SMALL
 HAIL...AND HEAVY RAIN BEING THE PRIMARY THREATS.

 OVERNIGHT TONIGHT THERE COULD BE ANOTHER ROUND OF THUNDERSTORMS
 ACROSS THE AREA...MAINLY ALONG AND SOUTH OF INTERSTATE 70. ALTHOUGH
 WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED GUSTY WINDS AND HEAVY
 RAIN WILL BE POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 THERE IS A CHANCE OF THUNDERSTORM ACTIVITY MONDAY INTO TUESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/MEDIA/EAX/EMBRIEFING1/EMBRIEFING1.PDF

In the hours before

Special weather statement, Apr 2, 9:41 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
941 PM CDT THU APR 2 2015

KSZ057-030315-
MIAMI KS-
941 PM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI COUNTY UNTIL 1015 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANE...OR 6 MILES SOUTHWEST OF OSAWATOMIE...
MOVING EAST AT 35 MPH.

ONE-HALF INCH UP TO THE SIZE OF PENNY-SIZED HAIL IS EXPECTED WITH
THIS STORM...ALONG WITH MODERATE TO HEAVY RAINFALL.

THIS STORM WILL BE NEAR...
OSAWATOMIE AROUND 950 PM CDT.
PAOLA AROUND 1000 PM CDT.
NEW LANCASTER AROUND 1005 PM CDT.

LAT...LON 3840 9507 3858 9507 3872 9473 3846 9469
TIME...MOT...LOC 0240Z 255DEG 29KT 3847 9503

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:23 PM CDTSevere Thunderstorm WarningEAXCass22 min
Apr 2, 10:43 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson32 min
Apr 2, 9:41 PM CDTSpecial Weather StatementEAXMiami34 min
Apr 2, 10:01 PM CDTSpecial Weather StatementEAXJohnson29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.